Minnesota, 2001

Tornadoes and Hail in Minnesota, June 18, 2001

June 18, 2001 · NWS MPX · 7 events in 5 counties and zones

5 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 2:15 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 2:15 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 18 2001

WRMFNT HAS LIFTED N DRNG AFTN AS CLDS CLRD ACRS CNTL/S MN.  RATHER
GUSTY SWLY WNDS INTO S MN...BUT SFC WND FIELD REMAINS RATHER WEAK
VCNTY WRMFNT.  STILL AMS RMNS VERY UNSTL WITH DWPTS INTO MID 60S.
APRCH OF DKTS SHRTWV SHUD HELP FIRE STORMS. VSBL SATL IMAGERY BGNNG
TO SHW SM BUILDUPS W OF ETH. SM CONCERN WITH HVY RAINS ACRS CNTL
AREAS ALNG AND N OF WRMFNT...BUT TSTMS SHUD BE RATHER FAST MVNG. AS
CAP WEAKENS WITH APRCH OF CDFNT AND COOLER MID LVL TEMPS TSTMS SHUD
BGN TO BUILD S.  MAIN SVR THREAT ACRS MN CWA SHUD BE BFR
MIDNITE...BUT EXPECT SHWRS TO CONT TIL PAST MIDNITE AS UPR TROF MVS
THRU.  CULD SEE SM LINGERING CLDS SE AREAS TUES MRNG...BUT CU SHUD
REDVLP MAINLY N AREAS WITH COOL MID LVL TEMPS.  WILL CONT WITH SHWR
THREAT FOR WED AS UPR TROF DROPS S INTO CWA AND HOLD INTO ERLY THURS
SE AREAS.  BUILDING HTIS THRU WKND SHUD MAKE FOR WRM TEMPS AND
FINALLY A DRY BREAK.

.MSP...NONE.
PAULSON

In the hours before

Special weather statement, Jun 18, 6:18 PM CST, 4 minutes before
MNZ041-042-047-048-055-190035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF WEST CENTRAL
MINNESOTA...

THE STORM PREDICTION CENTER HAS CANCELLED THAT PORTION OF SEVERE
THUNDERSTORM WATCH 445 OVER THE MINNESOTA COUNTIES OF STEVENS...
SWIFT...POPE...DOUGLAS AND TODD. THE THREAT THE DAMAGING WEATHER HAS
PASSED THIS AREA.

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Tornado, Isanti

When
June 18, 6:22 PM CST to 6:35 PM CST
Where
Isanti County, 2 mi E of Day
Rating
F1
Path length
8 mi
Path width
0.2 yd
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
45.717, -93.350

NWS damage survey indicated tornado trekked from 2 miles E of Day to the northeastern corner of Braham, exiting Isanti county at 1835 CST, and then headed into Kanabec county. Two barns were brought down, a dozen outbuildings damaged. Trees toppled, a few sheds were smashed, and siding was ripped off houses in the northwestern side of Braham.

Hail, Kanabec

When
June 18, 6:29 PM CST
Where
Kanabec County, Grasston
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -93.150

Tornado, Kanabec

When
June 18, 6:35 PM CST to 6:36 PM CST
Where
Kanabec County, 4 mi S of Grasston
Rating
F1
Path length
0.3 mi
Path width
0.2 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.750, -93.150

Isanti county tornado exited Isanti County at Braham and continued for another quarter of a mile into Kanabec county. It dissipated 1/4 mile NE of Braham, or 4 miles south of Grasston. As per NWS damage survey. No damage reported in Kanabec county.

Hail, Faribault

When
June 18, 6:55 PM CST
Where
Faribault County, Elmore
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -94.083

Hail, Waseca

When
June 18, 7:10 PM CST
Where
Waseca County, 7 mi W of New Richland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -93.633

Hail, Waseca

When
June 18, 7:13 PM CST
Where
Waseca County, 2 mi S of Waseca
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -93.500

Hail, Steele

When
June 18, 7:28 PM CST
Where
Steele County, 7 mi SW of Owatonna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -93.317

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254556, 5254557, 5254558, 5254559, 5254560, 5254561, 5254562.